Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 28, NWS Grand Forks, ND

June 6, 2011Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 6, 2011, 5:42 PM CDT for Hubbard County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2011, 5:42 PM CDT (22:42 UTC)
Expired
Jun 6, 2011, 6:15 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Hubbard County, MN

The radar

The Duluth radar (KDLH), 196 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:55 PM CDTHAIL 1.251 W Nevis, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS53 KFGF 062242
SVRFGF
MNC057-062315-
/O.NEW.KFGF.SV.W.0028.110606T2242Z-110606T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS
  LOCATED 3 MILES WEST OF NEVIS...OR 36 MILES SOUTH OF BEMIDJI...
  MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BADOURA AROUND 550 PM CDT.
  CHAMBERLAIN AROUND 555 PM CDT.
  AKELEY AROUND 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4686 9499 4703 9502 4708 9466 4705 9465
      4697 9464 4687 9465 4686 9465
TIME...MOT...LOC 2242Z 263DEG 23KT 4696 9487
WIND...HAIL 60MPH 1.50IN

$$


DTR
2 follow-up statements
092 
WWUS53 KFGF 062302
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
602 PM CDT MON JUN 6 2011

MNC057-062315-
/O.CON.KFGF.SV.W.0028.000000T0000Z-110606T2315Z/
HUBBARD MN-
602 PM CDT MON JUN 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA UNTIL 615 PM CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 2
MILES SOUTHEAST OF AKELEY...OR 36 MILES SOUTH OF BEMIDJI...MOVING TO
THE EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT LOCATIONS BETWEEN AKELEY AND 
CHAMBERLAIN.  

AT 555 PM CDT...SPOTTERS REPORTED 1.25 INCH HAIL 1 MILE WEST OF 
NEVIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4686 9499 4703 9502 4708 9466 4705 9465
      4697 9464 4687 9465 4686 9465
TIME...MOT...LOC 2302Z 263DEG 23KT 4697 9468

$$

DTR
948 
WWUS53 KFGF 062315
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 PM CDT MON JUN 6 2011

MNC057-062325-
/O.EXP.KFGF.SV.W.0028.000000T0000Z-110606T2315Z/
HUBBARD MN-
615 PM CDT MON JUN 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUBBARD COUNTY
IN NORTH CENTRAL MINNESOTA HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. A SEVERE THUNDERSTORM IS IN EFFECT FOR CASS COUNTY MINNESOTA.  

LAT...LON 4686 9499 4703 9502 4708 9466 4705 9465
      4697 9464 4687 9465 4686 9465
TIME...MOT...LOC 2315Z 263DEG 23KT 4698 9456

$$

DTR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:27 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 6, 3:27 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
327 PM CDT MON JUN 6 2011

.SHORT TERM...

CONVECTION CHANCES AND SEVERITY TONIGHT AND TOMORROW WILL BE THE
PRIMARY FORECAST ISSUE FOR THE PERIOD.

SFC OBS AND RADAR LOOP SHOW A WEAK BOUNDARY FROM SOUTH OF VALLEY
CITY TO PARK RAPIDS. WHILE TEMPS TO THE NORTH OF THE BOUNDARY HAVE
STAYED IN THE 70S ALONG THE INTERNATIONAL BORDER...THE SOUTHERN
CWA HAS RISEN INTO THE UPPER 80S WITH EVEN SOME STATIONS AROUND 90
THIS AFTERNOON. SPC MESOANALYSIS SHOWS VERY UNSTABLE AIR OVER THE
SOUTH...WITH CAPE VALUES GETTING TO AROUND 3000 J/KG IN
SOUTHEASTERN ND. CU HAS GONE UP ALONG THE BOUNDARY...BUT WEBCAMS
SHOW THAT VERTICAL EXTENT SO FAR IS LIMITED. LOW LEVEL CONVERGENCE
IS NOT VERY HIGH AS SOUTH WINDS ON THAT SIDE OF THE BOUNDARY HAVE
BEEN GETTING LIGHTER. THERE IS ALSO NOT MUCH UPPER SUPPORT
EVIDENT. HAD RAISED POPS IN THE FAR SOUTH TO AROUND 40 PERCENT FOR
THIS EVENING...BUT THAT MAY BE A BIT OVERDONE. WILL TAKE ANOTHER
LOOK AT SAT AND RADAR TRENDS BEFORE ISSUING THE FORECAST.

THE UPPER TROUGH WILL MOVE INTO EASTERN MT/WY BY 12Z TUESDAY.
PRECIP SHOULD INCREASE AFTER MIDNIGHT TONIGHT AS WARM AIR
ADVECTION KICKS IN AND ELEVATED THUNDERSTORMS START MOVING TOWARDS
THE CANADIAN BORDER. ELEVATED CAPE FROM 850MB GETS UP TO AROUND
1500 J/KG...AND BULK SHEAR BEGINS TO PICK UP TO AROUND 50-70 KTS
AFTER 06Z. SOME HAIL IS NOT OUT OF THE QUESTION.

THE WARM FRONT WILL PUSH NORTH TOWARDS THE CANADIAN BORDER DURING
THE DAY ON TUESDAY. NAM BRINGS THE BOUNDARY FURTHER NORTH THAN THE
RUNS YESTERDAY DID...AND THE GFS IS A BIT FURTHER SOUTH. STILL THINK
THAT PRECIP WILL BE PRIMARILY BE IN THE NORTHERN CWA...WHILE THE
LOCATIONS SOUTH OF THE WARM FRONT WILL BE MOSTLY CAPPED. WILL HAVE
TO WATCH THE AREA NEAR THE BOUNDARY VERY CLOSELY TOMORROW. IF THE
CAP BREAKS...THERE WILL BE A GOOD AMOUNT OF INSTABILITY REALIZED
AND THERE SHOULD BE PLENTY OF LOW LEVEL SHEAR AVAILABLE FOR ANY
STORMS TO QUICKLY BECOME SEVERE.

THE UPPER TROUGH WILL MOVE INTO THE REGION TUESDAY NIGHT...PUSHING
THE SFC LOW EAST AND MOVING THE BOUNDARY BACK SOUTH AS A COLD
FRONT. THERE COULD STILL BE SOME PRECIP ALONG THE FRONT AS IT
MOVES SOUTH...SO WILL KEEP THE 20-30 POPS WE HAVE GOING INTO
WEDNESDAY. THE TEMPS WILL BE MUCH COOLER BEHIND THE FRONT. CLOUDS
SHOULD BEGIN TO CLEAR OUT WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS
IN...AND LOWS COULD DROP CLOSE TO 40 OR EVEN BELOW. SFC HIGH
PRESSURE AND COOL TEMPS WILL CONTINUE THROUGH THURSDAY.

.LONG TERM (FRI-MON)...
MODELS IN FAIR AGREEMENT WITH THE GENERAL UPPER AIR PATTERN FOR THE
WEEKEND. 500 MB CLOSED LOW WILL MOVED ACROSS THE DAKOTAS PROVIDING
LIFT AND THUNDERSTORM CHANCES ON FRIDAY AFTERNOON INTO THE FIRST
HALF OF SATURDAY. DRY ON SUNDAY WITH SFC HIGH PRESSURE SLIDING
QUICKLY THROUGH. HIGHS SLIGHTLY BELOW NORMAL THROUGH THE WEEKEND AS
HIGHER 500-1000 MB THICKNESSES REMAIN SOUTH IN THE CENTRAL AND
SOUTHERN PLAINS. SW FLOW ALOFT WILL KEEP THE AREA WITH A CHANCE OF
TSTORMS ON MONDAY.

&&

.AVIATION...

VFR CONDITIONS THIS AFTERNOON TO CONTINUE OVERNIGHT WITH THE
EXCEPTION OF THUNDERSTORMS POSSIBLY DEVELOPING OVERNIGHT AND LIFTING
NORTH ACROSS THE FAR...GFK AND DVL. CB MENTIONED IN THE TAF DEPICTS
THIS POSSIBILITY. WINDS WILL BE GUSTY TOMORROW AS A LOW PRESSURE AND
WARM FRONT TRAVERSE THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR/JK
Hazardous weather outlook, Jun 6, 4:48 AM CDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
448 AM CDT MON JUN 6 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
448 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE
EVENING HOURS ACROSS PORTIONS OF SOUTHEASTERN NORTH
DAKOTA. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT
WOULD BE LARGE HAIL AND STRONG WINDS...ALONG WITH A SMALL THREAT
OF AN ISOLATED TORNADO.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
TONIGHT...LIFTING FROM SOUTH TO NORTH. MOST OF THESE STORMS SHOULD
REMAIN BELOW SEVERE LIMITS...ALTHOUGH A STRONGER STORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
ON TUESDAY. A SURFACE WARM FRONT WILL LIFT INTO THE REGION TUESDAY
AFTERNOON. ALTHOUGH THUNDERSTORM INITIATION REMAINS UNCERTAIN...IT
IS BECOMING MORE PROBABLE. IF THUNDERSTORMS ARE ABLE TO
DEVELOP...THEY WILL LIKELY BE SEVERE. THE MAIN THREAT AREA APPEARS
TO BE NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA DURING
THE AFTERNOON AND EVENING HOURS. STAY TUNED FOR DETAILS REGARDING
THIS POTENTIAL SEVERE EVENT.

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jun 6, 5:37 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT MON JUN 6 2011

MNZ024-062300-
HUBBARD MN-
537 PM CDT MON JUN 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD COUNTY UNTIL
600 PM CDT...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES EAST OF PARK RAPIDS...OR 38 MILES SOUTH OF
BEMIDJI...MOVING TO THE EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CHAMBERLAIN AND AKELEY AROUND 550 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

DTR

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.